Alert archive / California / Wind Advisories in 2020

Wind Advisory 11, NWS Phoenix, AZ

March 26, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Mar 26, 2020, 1:20 AM PDT for Imperial County, California. It took effect at Mar 26, 2020, 5:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2020, 1:20 AM PDT (08:20 UTC)
In effect from
Mar 26, 2020, 5:00 PM PDT
Expired
Mar 27, 2020, 6:00 AM PDT
In force
13 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS75 KPSR 260820
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
120 AM MST Thu Mar 26 2020

CAZ562-262030-
/O.NEW.KPSR.WI.Y.0011.200327T0000Z-200327T1300Z/
Imperial County Southwest-
120 AM PDT Thu Mar 26 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM PDT
FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 6 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
466 
WWUS75 KPSR 261939
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
Issued by National Weather Service Las Vegas NV
1239 PM MST Thu Mar 26 2020

CAZ562-271300-
/O.CON.KPSR.WI.Y.0011.200327T0000Z-200327T1300Z/
Imperial County Southwest-
1239 PM PDT Thu Mar 26 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
6 AM PDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 6 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Patchy blowing
  dust and light, unsecured objects may become airborne. Minor 
  tree damage possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
848 
WWUS75 KPSR 270820
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
120 AM MST Fri Mar 27 2020

CAZ562-271300-
/O.CON.KPSR.WI.Y.0011.000000T0000Z-200327T1300Z/
Imperial County Southwest-
120 AM PDT Fri Mar 27 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT EARLY THIS
MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 6 AM PDT early this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
403 
WWUS75 KPSR 271232
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
532 AM MST Fri Mar 27 2020

CAZ562-271345-
/O.EXP.KPSR.WI.Y.0011.000000T0000Z-200327T1300Z/
Imperial County Southwest-
532 AM PDT Fri Mar 27 2020

...WIND ADVISORY WILL EXPIRE AT 6 AM PDT EARLY THIS MORNING...

Winds will remain gusty today, but below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 25, 9:55 PM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 25, 9:55 PM PDT, 3 hours 25 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
955 PM MST Wed Mar 25 2020

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Another day of near normal temperatures is expected today before
another low pressure system moves through the region Thursday into
Friday. This will result in cooler temperatures and breezy to
windy conditions across the region along with a chance of showers
mainly for the higher terrain of southern Gila County. A drying
and warming trend will begin this weekend and continue through the
first half of next week with highs approaching the upper 80s and
possibly even 90 degrees by the middle of next week.

&&

.DISCUSSION...
One more day of temperatures in the mid to upper 70s under
midlevel cloudiness is ongoing this afternoon before cooler
weather moves in tomorrow as a shortwave trough currently moving
into northern California digs south into southern California. This
will help draw in additional midlevel moisture from the tropics to
maintain broken to overcast midlevel clouds overnight for much of
the region with perhaps some breaks in cloud cover further west.
Gusty conditions are expected tonight in southeast California,
with gusts approaching 35-40 mph over Joshua Tree National Park,
but remaining just below Wind Advisory conditions for now.

The positive tilt of the approaching trough combined with the
relative lack of low level moisture compared to middle and upper
levels continues to cause ensemble global and hi-res model runs to
trend lower with PoPs and precipitation amounts. However, a brief
shower is not out of the question late in the overnight hours
tonight into tomorrow morning in south central Arizona as the cold
front passes through and then again on Thursday night into Friday
over as the base of the midlevel trough pushes through. However,
the best chances for measurable precipitation will be for the
higher terrain in southern Gila County. In general, the most
noticeable weather impacts will be about a 10 degree drop in highs
on Thursday and Friday compared to today and widespread 25-35 mph
gusts over the Imperial Valley on Thursday afternoon.

A drying and warming trend is still expected this weekend as weak
ridging settles back in over the region with temperatures climbing
back towards seasonal normals in the mid 70s by Sunday. Another
fast-moving trough is now depicted by the vast majority of ECM
ensembles for Monday which would briefly moderate this warming
trend, but all ensemble clusters depict strong mid-to-upper level
ridging over the Desert Southwest by Tuesday and Wednesday. Lower
desert high temperatures in the upper 80s appear likely for both
days, with 90 degree temperatures not out of the question
depending on the strength and orientation of the ridge,
particularly over southwest Arizona and southeast California. This
would be right on schedule given the 1981-2010 climatological
average first day of 90 degrees in the Phoenix metro is Tuesday
(March 31st), but behind schedule for Yuma where the average first
day passed on March 19th.

&&

.AVIATION...Updated at 0455Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Thick band of mid and high level clouds spreading across the central
deserts will continue to slowly shift east tonight, with BKN-OVC
decks aoa 20k and FEW-SCT down to around 14k feet. By 12-15z most of
the clouds will be east of the area leaving just a few lower clouds
(around 6-9k feet) and a bit of lingering cirrus. Winds should favor
the southwest to west mostly below 10kt this evening. Actually wind
should tend to favor the southwest all night with some
light/variable or light south/southwest after midnight. A weak cold
front will move across the TAF sites later tonight helping support
the continued south/southwest directions after midnight. By mid
morning winds to favor the west across the area with increasing
wind/gustiness during the afternoon given the ample sunshine and
increased mixing. Wind gusts to taper off after 03z Friday but
remain generally west through evening hours.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong southwest flow aloft ahead of an approaching Pacific weather
system will keep very elevated southwest to west winds going most of
tonight at the TAF sites. Peak gusts will approach or even exceed
30kt at times. After 09z or so winds should taper off but still be
elevated into the afternoon on Thursday. Winds likely to pick up
again after 20z given increased sunshine/mixing with gusts to reach
25kt at least for the late afternoon/early evening hours. Look for
BKN cirrus decks tonight becoming mostly clear after 12z.

&&

.FIRE WEATHER...
Friday through Tuesday:
A weak weather disturbance will pass through the region on Friday
providing chances for a few showers, though isolated wetting rains
will likely be limited to higher terrain areas east of Phoenix.
After below normal temperatures through Saturday, temperatures
will quickly rebound with above normal readings by early next
week. Minimum afternoon humidity levels will fall from around
20-30% on Friday to mostly in the teens through the rest of the
period. Widespread breezy conditions Friday will become lighter
through the weekend into early next week with day to day locally
breezy conditions in the afternoon hours.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hopper
AVIATION...CB
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.